Tuesday, February 21, 2012

A Message about K2 & Spice

This is a complete departure from the types of things I normally write about, but after my morning, I feel like it is imperative that I share it. I am writing this somewhat to vent and process, but also in the hopes that this makes it into the hands of at least one person that changes their mind about experimenting with substances.

I have spent a good part of my day in the ER with a young friend in the throes of psychosis--real, true, out of her mind psychosis as a result of legal "harmless" synthetic marijuana. I have heard of this stuff before--and the disbelief that something so dangerous can be sold online and in convenience stores in all but 5 states in the US...but until today I had no idea what it was capable of doing to a person.

I will spare you the shocking details, but suffice it to say I am rattled from what I witnessed today. My beautiful, precious young friend was found wandering outside in a bathrobe trying to get into strangers' apartments after literally ripping holes in the walls of her own. She was transported by EMS--fully restrained--while violently shouting expletives. When I got to the ER--hours later--she was a shell of herself, acting like a possessed woman, strapped down to a gurney. She alternated between spouting obscenities, whispering claims that she was God, laughing maniacally and speaking to people I could not see. It was a completely surreal and very frightening and upsetting situation.

This was an otherwise kind, sweet, precious young lady. Every bit of this was 100% completely out of character.

According to an article I have found this afternoon, this psychosis can last 5-8 days or as long as 3 months.

A quick google search brought up dozens of stories of young people hospitalized and/or killed as a result of its use.

PLEASE, if you work with young people or parent them, help make them aware that LEGAL does not makes something safe or right.


Keri said...

I'm so sorry that you had to witness this, and that your friend had/has to go through something like this as a result of a simple bad *legal* choice. How horrific it sounds! I'm going to pray tonight that her psychosis lasts a very short time and that she flees from that substance if she ever encounters it again.

Thank you for spreading the word about this drug. It's new to me, and I'm glad to be informed now.

Laura said...

Thank you for writing this. Two of my brothers have experimented with this drug, and both had major personality changes (though thankfully no psychosis). It's an extremely dangerous drug. We need to be warning against it as well as urging our lawmakers to make it illegal.

Praying that your friend receives healing soon!

sherene said...

Im sorry, hope everything will turn out right soon.
ur friend is so lucky, she have a friend like you.